Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

Transient bone marrow oedema syndrome following Dimethyl Fumarate use

Kermode, A.G., Triplett, J.D., Vijayan, S. and Prince, R. (2018) Transient bone marrow oedema syndrome following Dimethyl Fumarate use. Multiple Sclerosis Journal, 25 (3). p. 458.

Link to Published Version: https://doi.org/10.1177/1352458519826874
*Subscription may be required

Abstract

Background: Dimethyl fumarate (DMF) is a commonly used and effective treatment for relapsing and remitting multiple sclerosis. DMF results in impairment of the transcription factor nuclear factor erythroid-derived 2 (E2)-related factor (Nrf2), which is involved in both immunomodulation, and bone health. Fumarate therapies particularly tenofivir have been associated with numerous bone marrow complications including transient bone marrow oedema. The mechanism of fumarate associated bone toxicity remains unclear with altered osteoblastic gene expression and function suggested.

Objective: To present a case of transient bone marrow oedema syndrome associated with the use of dimethyl fumarate and to bring attention to the metabolic effects of fumarate therapies.

Methods: Retrospective case presentation

Results: We present a case of a 54-year-old female with relapsing remitting multiple sclerosis (RRMS) treated for 30 months with DMF who developed multifocal relapsing atraumatic lower limb bone pain. Serial imaging revealed multifocal areas of bone marrow oedema and trabecular fractures. The patient was diagnosed with transient bone marrow oedema syndrome. With cessation of DMF therapy and treatment with the pro-osteobalstic agent denosumab the patient had resolution of symptoms.

Conclusion: DMF therapy may potentially result in bone marrow oedema due to inhibition of common upstream signaling pathways, including the Nrf2 signalling pathway. In this instance of DMF associated bone marrow oedema symptomatic improvement occurred following cessation of DMF and treatment with denosumab.

Item Type: Journal Article
Murdoch Affiliation: Institute for Immunology and Infectious Diseases
Publisher: Sage Publications
Other Information: Poster presentation - PACTRIMS 2018
URI: http://researchrepository.murdoch.edu.au/id/eprint/44415
Item Control Page Item Control Page